advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Arnold, Missouri, USA:

My daughter is currently going through her honeymoon period and, at times, her current insulin dose (0.5 units per/choice) works. Lately, her lunch time reading two hours after her shot have been running in the 200 to 300 mg/dl [11.1 to 16.7 mmol/L] range. Sometimes, her dinner readings do the same thing, but not all the time though. She gets NovoLog for breakfast, lunch, and dinner, and Lantus at 7 p.m. Could she possibly need another shot of Lantus in the morning? I read about how some kids need the extra Lantus in morning.

Her doctors aren't concerned. Her average range is 210 mg/dl [11.7 mmol/L] now. I had her under control before they switched to this Lantus. She use to be on Humalog and NPH. Her average was always 150 to 160 mg/dl [8.3 to 8.9 mmol/L] then. I keep getting a run around with the doctors. I don't understand why the switched her in the first place if it was working before on the old schedule.

Answer:

You don't indicate what "the old schedule" was, but I will assume that it was a combination of intermediate insulin, such as NPH, and a short-acting insulin, such as Regular or Humalog or NovoLog.

Your daughter MIGHT need more Lantus in the morning, but based on the information you have given, I would likely first increase her insulin-to-carbohydrate ratio. I think you mean that she gets one-half a unit of NovoLog now for each 15 grams of carbohydrates consumed [15 grams = 1 CARB choice]. So, she might need 1 full unit for each 15 grams, or maybe even something in between.

I don't know about your specific situation (and I do not wish to be accused of defending doctors when you say you are getting the run around) but hopefully you have a Diabetes Team to help you and your daughter consisting not only of the doctor, but the nurse, the Certified Diabetes Educator, the nutritionist, and YOU. The other health professionals are also available to answer your questions and try to help or at least convene with one another and get word to your doctor to offer advice back to you.

DS

DTQ-20050812173834
Original posting 15 Aug 2005
Posted to Hyperglycemia and DKA and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.